Log in
Endometriosis UK
42,677 members36,087 posts

Medication to 'mimic' menopause

Hi. I have yet again been referred to consultant for my endo. I had a lap last December and they excised what they could see but it didn't really help with my pain. Went back to GP who referred again for another lap. However consultant said no point in doing another if 1st didn't stop pain. So has suggested medication to mimic menopause - have scan next week to see if endometrioma is back (if they are then that will require surgery) if not then it's the medication. I have always reacted really badly to hormone treatment in the past and am worried - has anyone else done this?

Also, I am tempted to ask for a hysterectomy to just remove it all however I am only 38 and am not sure about HRT and associated risks. (Have two children already)

Any help or advice greatly received.

Ps. Am currently prescribed for chronic pain management - naproxen, tramadol, citalopram, omprazol, trexenemic acid.

10 Replies
oldestnewest

Try searching on this forum for the most common hormone blocking treatments -- Zoladex and Prostap. There is so much discussion on here about them. You will see a lot of different perspectives on whether they help, and what kind of side effects people experience. The symptoms of menopause can be managed to an extent by taking HRT along with the hormone blocker (hot flashes, hair loss, etc).

They tend to take a few months to kick in properly, so it's not an immediate fix.

Personally, I've found Prostap to be hugely beneficial for my endometriosis symptoms, and the side effects not too bad, but the endo symptoms are starting to come back now after 6 months.

Reply

Big hugs.

I tried zoladex and it didnt work personally for me and i suffered badly with side effects, but i had an advanced less common recto vaginal type of endo nodule which was probably manufacturing its own oestrogen anyway.

Be aware that hormone resistant endo does exist so having the pain while on zoladex test does not proove that the pain isnt being caused by residual endo.

If your op wasnt by a bsge perhaps wodth a second opinion by a well regarded bsge one?

Hysterectomy will remove pain caused by adeno but not any residual endo outside and does carry its own risks.

That said I wonder if you might also benefit from a pain specialist consultation as pain can be caused by lots of different things. Like nerve pain post op, adhesions, sensitisation of the pain system due to the prolonged chronic pain. I took pregabalin to help with nerve pain post op on the recommendation of my pain specialist. I aslo found the retrainpain.org website very useful in managing my pain.

Hope these ramblings will help give some ideas to explore....

1 like
Reply

Thank you. I will have a look at the website about pain. GP has stopped my tramadol and changed to naproxen but I don't find it very good and am in so much pain at the moment I find it hard to focus at work.

Have another consultant this evening so will ask about different options.

1 like
Reply

Hi, I can relate to your feelings as I too was horrified at an artificial menopause and I am similar age to you. Was the surgery they did the first time round ablation or excision?

Reply

Excision.

Reply

I was put on an injection called Lupron, this was years ago, I was suppose to be on this for a year. It was very expensive (like $600 per month), my insurance would not cover it at the time. So after borrowing the money for treatment, I received my 1st and only injection because it caused me to break out in a head to toe rash. I can't really say if it would or would not have helped because of the adverse reaction I had to it. I do know that a lot of people have success with these types of treatments, but a lot also experience side effects from them, so only you and your doctor can determine which one would be the best for you. Good Luck!!

Reply

I was in a similar situation to you. Oct 16 had my first lap then by Jan 17 they were talking about Prostap, which I decline and tried various other pills between. Finally gave in and tried Prostap and kinda wished I had it before. It took a couple of injections for me to find some relief, but those 8-12 weeks were the best time I had in ages and it made me realise how ill I was.

It did feel like I was hoop jumping to get my second op, which I’ve not long had. It’s as if I had to have Prostap to prove my pain was endo ... but I was happy to do that because I knew it was.

I was given HRT on my second injection then when injections and HRT stopped I went to evening primrose oil and I found the side effects okay. They aren’t brilliant to have at 28 but it was slightly better then the endo side effects and problems. X

1 like
Reply

I am just finishing a five month cycle of these drugs (decapeptyl in my case). I had a hysterectomy 2.5 weeks ago aged 36 (I have two kids).

The decapeptyl takes time to work and in my case caused an enormous flare up of symptoms initially which was difficult to endure.

I think the big question has to be ‘what next?’. The symptoms arising from these drugs are not insignificant and if I’d had the time to research them I don’t think I’d have made the choice to take. But I was in a lot of pain and a gynae told me they’d help. Which they did, after a couple of months.

My gynae was happy for me to stay on these drugs until I was 51 - ie 15 years, but was unable to point to any studies which proved the drugs were safe for long term use (note the six month prescribing limit for these types of drug).

I referred to another gynae (I progressed my treatment privately) who was mortified by what I’d been told. He said he would be really uncomfortable with staying on these drugs long term. He told me I had a lot to gain and little to lose through a hysterectomy.

He took my Fallopian tubes and right ovary (which had endo on it despite the injections) and left my healthy right ovary which means I shouldn’t need HRT. There’s a chance this ovary will fail - either as a result of the hysterectomy or it just won’t wake up after the injections. It’s too early to tell if that’s the case or not.

Not sure if this helps - but just my experience. I found Nancy’s Nook on Facebook to be pretty helpful. Search for Lupron which is the American name for prostap / zoladex and see what they say. If nothing else it will give you some questions for your next appointment.

Good luck!

1 like
Reply

Thank you for your reply. It really does help to know you're not alone! I sometimes feel very isolated with this even though my family are great about it.

Reply

No worries, any time. It is too early to know if my op has worked - as it is painful itself! But I can let you know. Also noticed a typo in my post - left ovary stayed, right ovary went!

Reply

You may also like...